Arkansas, 2008

Hail in Arkansas, March 31, 2008

March 31, 2008 · NWS JAN · 1 event in 1 county or zone

A weather system moved through the region on April 1st and brought a round of thunderstorms during the early morning hours of the 1st with a few more storms during the late afternoon hours. A couple of these storms became severe and produced hail and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weather system moved through the region on April 1st and brought a round of thunderstorms during the early morning hours of the 1st with a few more storms during the late afternoon hours. A couple of these storms became severe and produced hail and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 9:08 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 9:08 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT MON MAR 31 2008

.DISCUSSION...WILL DO A QUICK UPDATE TO REMOVE THE LKY. SHOWERS WERE
SLOWLY DISSIPATING ACROSS THE NORTH...WITH LITTLE DEVELOPMENT ACROSS
THE SOUTH. MADE SOME SMALL ADJUSTMENTS TO THE POPS TO HOLD OFF ACROSS
THE SOUTH AND EAST UNTIL AFTER MIDNIGHT. ADJUSTED HOURLY VALUES TO
FOR SLOWER COOLING TREND AND LOWERED WINDS SLIGHTLY ACROSS THE
NORTHWEST. LOOKS LIKE WIND SPEEDS WILL REMAIN IN THE 10-20 MPH RANGE
THROUGH THE NIGHT. STILL LOOKING FOR THE LINE OF STRONG TO SEVERE
STORMS TO MOVE INTO THE NORTHWEST ZONES AROUND MIDNIGHT. LAPS SHOWS A
LITTLE INSTABILITY...MAYBE 500J ALONG AND WEST OF THE RIVER.
SOUNDINGS SUGGEST THERE MAYBE SOME ELEVATED INSTABILITY...LAPSE RATES
WERE OK...BUT THERE WAS VERY LITTLE SHEAR. ANYWAY...WILL NOT MAKE ANY
OTHER ADJUSTMENTS TO THE FORECAST. THE TEMPS WERE GOOD. MAY ADD
MENTION OF STRONG STORMS FOR THE NORTHWEST OVERNIGHT...ALTHOUGH
CONDITIONS LOOK MARGINAL. THE LINE OF STORMS STILL LOOK STRONG AND
MODELS SHOW THE LINE HOLDING TOGETHER AS IT MOVES INTO THE CWA.

&&

.AVIATION...
WINDS HAVE DIMINISHED FOR MOST OF THE AREA. THERE MAY BE AN
OCCASIONAL GUST TO 20KTS...BUT FOR THE MOST PART SUSTAINED WILL
REMAIN AROUND 10-15KT THROUGH THE NIGHT. FORECAST WILL BE DIFFICULT
FOR MUCH OF THE PERIOD. THE TIMING OF THE LINE OF STORMS WAS STILL
UNCERTAIN. FOR NOW WILL CONTINUE TO BRING STORMS INTO GLH AROUND
6-10Z...GWO 8-11...JAN11-15...GTR12-16...MEI/HBG 17-20. THE STORMS
WILL CONTINUE TO DISSIPATE THROUGH THE EARLY EVENING...BUT SOME
SHOWER WILL LIKELY LINGER AROUND HBG THRU 00Z. WILL GO WITH VFR
CONDITIONS AT GLH/GWO AND MVFR CONDITIONS ELSEWHERE BY 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  73  56  73 /  72  80  47  18
MERIDIAN      61  73  57  74 /  49  83  66  26
VICKSBURG     64  73  55  72 /  84  80  34  15
HATTIESBURG   63  75  61  77 /  33  80  57  33
NATCHEZ       64  74  57  74 /  76  80  38  16
GREENVILLE    61  68  51  66 /  92  67  15  14
GREENWOOD     61  69  51  69 /  89  72  22  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7
Hazardous weather outlook, Mar 31, 7:35 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT MON MAR 31 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
020145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
835 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE FOR THE NORTHWEST
PORTIONS OF THE OUTLOOK AREA OVERNIGHT. WIND GUSTS TO 50 MPH AND PEA
TO DIME SIZED HAIL WILL BE THE MAIN CONCERNS.

BY TUESDAY AFTERNOON...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WINDS WILL BE
THE PRIMARY RISK...HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE.

A COLD FRONT WILL DROP INTO THE ARKLAMISS REGION LATE TONIGHT AND SLOWLY
MOVE SOUTH AND EAST ACROSS THE OUTLOOK THROUGH TUESDAY AFTERNOON. THE
COLD FRONT WILL REACH THE CENTRAL SECTIONS OF THE AREA DURING PRIME
DAYTIME HEATING TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA. ADEQUATE MOISTURE AND INSTABILITY ALONG
WITH THE LIFT ASSOCIATED WITH THE COLD FRONT MAY LEAD TO A FEW STRONG
TO SEVERE STORMS ACROSS THE SOUTH IN THE AFTERNOON. THE SYSTEM WILL
CONTINUE TO WEAKEN AS IT MOVES SOUTH THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 31, 11:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 AM CDT TUE APR 1 2008

MSZ018-019-010610-
BOLIVAR MS-SUNFLOWER MS-
1211 AM CDT TUE APR 1 2008

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED IN THE GUNNISON TO ROSEDALE
AREA AT 1211 AM CDT...AND MOVING EAST AT 50 MPH. THESE STORMS WILL
MOVE ACROSS MUCH OF BOLIVAR AND NORTHERN SUNFLOWER COUNTIES THROUGH
1 AM CDT.

PEOPLE IN BOLIVAR AND SUNFLOWER COUNTIES...INCLUDING THE CITIES OF
CLEVELAND...DREW...PARCHMAN...ROSEDALE...RULEVILLE...SHAW AND
SHELBY...SHOULD MONITOR THIS STORM CLOSELY.

EEC

The radar

The Little Rock radar (KLZK), 178 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashley

When
March 31, 11:25 PM CST to 11:27 PM CST
Where
Ashley County, 1.91 mi SSW of Trafalgar to 5 mi WNW of Montrose
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.326, -91.616

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92863.